Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, March 14, 2008

March 14, 2008 · NWS TSA · 16 events in 8 counties and zones

Severe thunderstorm occurred across northeast Oklahoma during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorm occurred across northeast Oklahoma during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 14, 8:37 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 14, 8:37 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
937 PM CDT FRI MAR 14 2008

.DISCUSSION...
AT 02Z SURFACE LOW NEAR KSPS. LOW WILL TAKE AN
EASTERN TRACK NEAR THE RED RIVER AND BE AROUND
EXTREME SOUTHWEST ARKANSAS BY SUNRISE SATURDAY.
CURRENT SHOWER AND THUNDER ACTIVITY OVER NORTH
HALF OF THE  FORECAST AREA SEEMS TO BE LACKING
IN ENOUGH FUEL/MOISTURE FOR WIDESPREAD SEVERE.

WAIT AND SEE TACK TAKEN GIVEN BRISK UPPER FLOW.
PREVIOUS GRIDDED POPS STILL LOOK REASONABLE AS
DO TEMPS. ONLY MINOR ADJUSTMENTS.           GW

&&

PREV DISCUSSION... /ISSUED 314 PM CDT FRI MAR 14 2008/

DISCUSSION...
EVOLVING PATTERN UNDERWAY WITH DETAILS HOPEFULLY MORE EVIDENT
LATER TO FURTHER REFINE PRECIP AND SEVERE WEATHER CHANCES
OVERNIGHT. SHORTWAVE TROUGH APPROACHING WITHIN THE FAST ZONAL FLOW
ACROSS THE SOUTHERN U.S. HAS LED TO A BROAD REGION OF PRESSURE
FALLS...WITH SURFACE LOW CURRENTLY OVER NORTHWEST OKLAHOMA
EXPECTED TO MIGRATE SOUTHEASTWARD BEFORE TURNING MORE EAST AS IT
CROSSES THE FORECAST AREA. MOISTURE ADVECTION IS ONGOING ACROSS
THE AREA HOWEVER THE MORE ROBUST WARM SECTOR REMAINS SOUTH OF THE
RED RIVER WITH A TRIPLE POINT ZONE ACROSS NORTH CENTRAL TEXAS. CAP
STRENGTH HAS ERODED ACROSS SOUTHEAST OKLAHOMA NEARER THIS WARM
FRONTAL BOUNDARY...AND WHILE MOST MODELS SHOW LITTLE POTENTIAL FOR
STORM INITIATION IN THIS AREA...THE CONDITIONAL PROBABILITY OF
SEVERE WEATHER IS HIGH SHOULD A STORM DEVELOP IN THIS VICINITY.

ATTENTION WILL INCREASINGLY TURN TO INFLUENCE OF SHORTWAVE TROUGH
AND ASSOCIATED STRENGTHENING FORCING ACROSS NORTH CENTRAL INTO
NORTHEAST OKLAHOMA. AN ELEVATED FRONTAL BOUNDARY IS FORECAST TO
STRENGTHEN THROUGH THIS ZONE DURING THE EVENING...AND ASSUMING THE
MOISTURE PROFILES SUGGESTED BY MODELS IS REALIZED...THEN AMPLE
ELEVATED INSTABILITY IS FORECAST TO DEVELOP ACROSS MUCH OF THE
FORECAST AREA THROUGH THE OVERNIGHT HOURS. ADDITIONALLY FORECAST
EFFECTIVE SHEAR VALUES THROUGH THIS ZONE SUPPORT SUPERCELLS AND
VERY STEEP LAPSE RATES WILL ENSURE VIGOROUS UPDRAFTS WITH LARGE
HAIL POTENTIAL. THE WIND AND TORNADIC POTENTIAL WILL BE LARGELY A
FACTOR OF HOW ELEVATED THE STORM UPDRAFTS BECOME...WITH SREF
GUIDANCE SUGGESTING NEAR SURFACE BASED CONDITIONS. ADDITIONALLY
LOCALLY HEAVY RAIN IS POSSIBLE SHOULD THE STORMS EVOLVE INTO A
LARGER COMPLEX...AND ISOLATED FLASH FLOODING CONCERNS MAY ARISE
ACROSS AREAS WHERE HEAVIER RAINS WERE RECEIVED LAST NIGHT.

A BRIEF DRY PERIOD IS EXPECTED SATURDAY THROUGH SUNDAY...WITH THE
LARGE UPPER TROUGH STILL SLATED TO IMPACT THE REGION LATE SUNDAY
THROUGH TUESDAY. ANY SEVERE WEATHER POTENTIAL WILL QUICKLY
TRANSITION TO A HEAVY RAIN AND FLOODING FOCUS AS THE EXPECTED
PATTERN FAVORS WIDESPREAD HEAVY RAINS ACROSS THE REGION. MORE
SETTLED WEATHER IS EXPECTED FOR THE MID TO LATTER PORTION OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  57  38  60 /  60  10   0   0
FSM   50  61  39  63 /  50  10   0   0
MLC   50  61  40  62 /  30  10   0   0
BVO   44  55  34  59 /  80  10   0   0
FYV   46  55  32  59 /  70  20   0   0
BYV   45  55  33  55 /  90  20   0   0
MKO   45  57  36  59 /  60  10   0   0
MIO   44  53  32  58 /  90  20   0   0
F10   46  59  38  60 /  40  10   0   0
HHW   54  64  44  63 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Mar 14, 7:42 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
842 PM CDT FRI MAR 14 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
842 PM CDT FRI MAR 14 2008

...SEVERE WEATHER LIKELY THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 9 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE EVENING.

DISCUSSION...
THUNDERSTORMS SHOULD CONTINUE TO INCREASE IN COVERAGE THIS EVENING
ACROSS MUCH OF NORTHEAST AND EAST CENTRAL OKLAHOMA...WITH THE
THUNDERSTORMS MOVING INTO NORTHWEST ARKANSAS TOWARD MIDNIGHT. THIS
ACTIVITY WAS DEVELOPING NORTH OF A WARM FRONT THAT CURRENTLY EXTENDS
FROM CENTRAL OKLAHOMA INTO SOUTHEAST OKLAHOMA AND SOUTHERN ARKANSAS.
STEEP MID-LEVEL LAPSE RATES...ALONG WITH AN INCREASINGLY WESTERLY
700MB JET SUGGESTS THAT THE ACTIVITY WILL EVENTUALLY BECOME SEVERE
BY THE LATE EVENING. DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE
WEATHER THREAT GIVEN THE DRY SUB-CLOUD LAYER...ALTHOUGH LARGE HAIL
WILL BE POSSIBLE AS WELL.

THE TORNADO THREAT IS MORE QUESTIONABLE AS THE BULK OF THE
THUNDERSTORMS SHOULD BE ROOTED ABOVE THE BOUNDARY LAYER. AREAS NEAR
THE WARM FRONT...PARTICULARLY FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL NEED TO BE MONITORED FOR POTENTIAL SURFACE BASED
CONVECTION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG UPPER LEVEL SYSTEM WILL EVOLVE OVER THE DESERT SOUTHWEST
EARLY NEXT WEEK AND THEN HEAD NORTHEAST INTO THE PLAINS BY MID
WEEK.  SEVERE THUNDERSTORMS AND HEAVY RAINFALL APPEAR LIKELY...BUT
THE EXACT LOCATION OF THESE ELEMENTS WILL DEPEND ON THE TRACK OF THE
LOW. AT THIS TIME IT APPEARS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
WILL BE ALONG ITS PATH.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECASTS FOR
THE POTENTIAL OF SEVERE WEATHER AND FLOODING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 14, 6:59 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
759 PM CDT FRI MAR 14 2008

OKZ054-059-150200-
OSAGE OK-PAWNEE OK-
759 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN OSAGE AND PAWNEE

AT 759 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES WEST OF PAWNEE...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...PAWNEE...
TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND...
RALSTON AND WESTPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3658 9638 3620 9632 3617 9681 3622 9684
      3624 9683 3625 9687 3648 9704
TIME...MOT...LOC 0059Z 263DEG 22KT 3628 9700
Special weather statement, Mar 14, 7:50 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
850 PM CDT FRI MAR 14 2008

OKZ059-150230-
PAWNEE OK-
850 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     PAWNEE

AT 850 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 25 MILES WEST OF PAWNEE TO 30 MILES SOUTHWEST OF
PAWNEE...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...PAWNEE...MARAMEC AND SKEDEE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3645 9671 3642 9666 3616 9665 3616 9681
      3618 9683 3624 9683 3625 9691 3632 9694
      3635 9705 3645 9704 3650 9671
TIME...MOT...LOC 0150Z 261DEG 38KT 3634 9718 3608 9716
Special weather statement, Mar 14, 7:55 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT FRI MAR 14 2008

OKZ054-060-064-150245-
CREEK OK-OSAGE OK-TULSA OK-
855 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE...NORTHEASTERN CREEK AND TULSA

AT 855 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF MANNFORD...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...GRAY...SAND SPRINGS...
OWASSO...BROKEN ARROW AND MANNFORD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3634 9581 3618 9583 3604 9576 3606 9635
      3617 9640 3618 9628 3620 9625 3622 9625
TIME...MOT...LOC 0155Z 255DEG 27KT 3611 9625

The radar

The Tulsa radar (KINX), 17 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Rogers

When
March 14, 8:42 PM CST
Where
Rogers County, Catoosa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.180, -95.750

Hail, Wagoner

When
March 14, 8:57 PM CST
Where
Wagoner County, 3 mi E of Broken Arrow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -95.726

Thunderstorm Wind, Wagoner

When
March 14, 9:17 PM CST
Where
Wagoner County, Wagoner
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.850, -95.380

Hail, Wagoner

When
March 14, 9:20 PM CST
Where
Wagoner County, 2 mi S of Wagoner
Measured
1 in hail
Reported by
Public
Coordinates
35.821, -95.380

Hail, Mayes

When
March 14, 9:24 PM CST
Where
Mayes County, Chouteau
Measured
0.75 in hail
Reported by
Public
Coordinates
36.180, -95.350

Thunderstorm Wind, Cherokee

When
March 14, 9:25 PM CST
Where
Cherokee County, 6 mi WNW of Hulbert
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.963, -95.249

Hail, Cherokee

When
March 14, 9:25 PM CST
Where
Cherokee County, 6 mi WNW of Hulbert
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.963, -95.249

Thunderstorm Wind, Muskogee

When
March 14, 9:30 PM CST
Where
Muskogee County, Muskogee
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.750, -95.370

Thunderstorm winds estimated at 70 miles an hour damaged the metal roof of a church.

Hail, Wagoner

When
March 14, 9:40 PM CST
Where
Wagoner County, 4 mi E of Okay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.870, -95.229

Thunderstorm Wind, Wagoner

When
March 14, 9:40 PM CST
Where
Wagoner County, 4 mi E of Okay
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.870, -95.229

Thunderstorm Wind, Cherokee

When
March 14, 9:45 PM CST
Where
Cherokee County, 2 mi W of Tahlequah
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.920, -95.006

Hail, Cherokee

When
March 14, 9:45 PM CST
Where
Cherokee County, 2 mi W of Tahlequah
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.920, -95.006

Hail, Delaware

When
March 14, 10:09 PM CST
Where
Delaware County, 5 mi N of Colcord
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.342, -94.680

Thunderstorm Wind, Adair

When
March 14, 10:12 PM CST
Where
Adair County, 12 mi SSW of Stilwell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.660, -94.712

Thunderstorm winds estimated at 70 miles an hour blew down a few trees.

Hail, Adair

When
March 14, 10:18 PM CST
Where
Adair County, 1 mi S of Stilwell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.806, -94.630

Thunderstorm Wind, Sequoyah

When
March 14, 10:30 PM CST
Where
Sequoyah County, Short
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.570, -94.480

Thunderstorm winds estimated at 70 miles an hour blew a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80976, 80977, 80978, 80979, 80980, 80981, 80982, 89007, 80983, 80984, 80985, 80986, 81359, 81360, 81361, 81362.